Iowa, 2004

Hail in Iowa, May 24, 2004

May 24, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 12:36 PM CST, 38 minutes earlier.

Area forecast discussion, May 24, 12:36 PM CST, 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
136 PM CDT MON MAY 24 2004

.DISCUSSION...

BAND OF ISOLATED SEVERE STORMS MOVING EAST SOUTH OF INTERSTATE 90
THIS AFTERNOON...LEADING A LARGE BAND OF RAIN AND THUNDERSTORMS THAT
STRETCHES NORTH TO AROUND KATY. BAND OF MID LEVEL LIFT JUST
NORTHWEST OF THE CWA LOOKS LIKE IT SHOULD STAY NORTHWEST OF THE CWA
THROUGH THE EVENING. STRONG SUBSIDENCE AND ISENTROPIC DOWNGLIDE
DEVELOP TONIGHT...WHICH SHOULD ALLOW A LOT OF THE LOW LEVEL MOISTURE
TO GET SCOURED OUT. A LITTLE MID LEVEL MOISTURE MOVES INTO SOUTHERN
CWA LATE TONIGHT AS UPPER LEVEL JET MAX MOVES THROUGH THE CENTRAL
PLAINS. LOWS SHOULD BE SIMILAR TO THIS MORNING...WITH MAINLY 40S
EVERYWHERE.

COLD AIR SETTLES IN BEHIND SYSTEM...AND MODEL SOUNDINGS SUGGEST AN
ABUNDANCE OF STRATO CU FROM LATE MORNING INTO THE AFTERNOON. CU
SHOULD BE IN EARLIER OVER NORTHWEST CWA. LUCKILY...WE SHOULD SEE
SOME DECENT MIXING...SO ALTHOUGH THE ENVIRONMENT WILL BE
COLDER...THE SURFACE TEMPERATURES SHOULD BE WARMER THAN THE PAST
COUPLE OF DAYS.

THEN...ON WEDNESDAY THROUGH THURSDAY...MUCH WARMER CONDITIONS SHOULD
DEVELOP AS WEST TO SOUTHWEST WINDS SET UP IN THE LOW LEVELS. WILL
WARM EVERYONE INTO THE 70S AND LOWER 80S BOTH DAYS.

LARGE TROUGH MOVES ONTO THE WEST COAST BY FRIDAY...WITH LOW LEVEL
FLOW BECOMING MORE SOUTHERLY AND MOISTURE ON THE INCREASE. THE
WEEKEND WEATHER STILL LOOKS UNSETTLED...BUT LATEST RUNS ARE COMING
INTO MORE AGREEMENT WITH WARMER TEMPERATURES ON FRIDAY AND
SATURDAY...THE DROPPING A FRONT THROUGH ON SATURDAY...WITH COOLER
TEMPERATURES ON SUNDAY AND MONDAY. WILL GO ABOVE GUIDANCE FOR
WEDNESDAY THROUGH SATURDAY...THEN AROUND OR SLIGHTLY BELOW FOR
SUNDAY AND MONDAY. CANNOT RULE OUT PRECIP ANY OF THESE DAYS...BUT
CURRENTLY LOOKS LIKE SATURDAY NIGHT HAS BEST CHANCE FOR WIDESPREAD
RAIN AND THUNDERSTORMS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 24, 11:11 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1211 PM CDT MON MAY 24 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS SWEEPING FROM WEST TO EAST ACROSS THE AREAS MIDDAY
AND THIS AFTERNOON WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS. THE GREATEST THREAT WILL BE IN AREAS ALONG AND
SOUTH OF INTERSTATE 90. THE THREAT FOR SEVERE WEATHER SHOULD END
EARLY AFTERNOON IN MUCH OF SOUTHEASTERN SOUTH DAKOTA. THE THREAT
FOR LARGE HAIL WILL CONTINUE INTO EARLY EVENING IN NORTHWEST
IOWA...MAINLY AREAS SOUTH OF A LINE FROM SPENCER TO SIOUX CITY.

FLOODING...
THE LITTLE SIOUX RIVER FROM NEAR SPENCER DOWNSTREAM TO AROUND
LINN GROVE IS EXPECTED TO EXCEED OR REMAIN SLIGHTLY ABOVE FLOOD
STAGE  THROUGH TONIGHT. THIS WILL CAUSE SOME MINOR FLOODING OF
AGRICULTURAL LAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE HEADING INTO THE
WEEKEND...AND SOME OF THE STORMS MAY BE SEVERE SATURDAY OR
SATURDAY NIGHT. THOSE WITH MEMORIAL DAY WEEKEND ACTIVITIES SHOULD
BE AWARE OF THE LATEST WEATHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER NOON CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 24, 11:41 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1241 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HAIL             2 E PLANKINTON          43.72N 98.44W
05/24/2004  0.75 INCH        AURORA             SD   EMERGENCY MNGR

1208 PM     HAIL             8 W YANKTON             42.89N 97.55W
05/24/2004  0.88 INCH        YANKTON            SD   LAW ENFORCEMENT

1208 PM     HAIL             8 SW PARKER             43.31N 97.25W
05/24/2004  0.88 INCH        TURNER             SD   AMATEUR RADIO

1200 PM     HAIL             8 N YANKTON             43.01N 97.39W
05/24/2004  0.75 INCH        YANKTON            SD   AMATEUR RADIO

1215 PM     HAIL             8 SW IRENE              43.00N 97.27W
05/24/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

1155 AM     HAIL             8 NE UTICA              43.06N 97.38W
05/24/2004  0.75 INCH        YANKTON            SD   TRAINED SPOTTER

&&

BUSS
Local storm report, May 24, 11:56 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HAIL             NEWCASTLE               42.65N 96.87W
05/24/2004  1.00 INCH        DIXON              NE   AMATEUR RADIO

            FEW STONES AT 1 INCH MOST SMALLER

1245 PM     HAIL             2 E ALLEN               42.41N 96.80W
05/24/2004  0.88 INCH        DIXON              NE   TRAINED SPOTTER

&&

BUSS
Special weather statement, May 24, 12:15 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
115 PM CDT MON MAY 24 2004

MNZ071-072-097-SDZ038>040-052>056-058>060-063>065-068-069-241830-
AURORA-BEADLE-BON HOMME-BROOKINGS-CHARLES MIX-DAVISON-DOUGLAS-HANSON-
HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN MN-LYON MN-MINER-MOODY-
PIPESTONE MN-SANBORN-YANKTON-
115 PM CDT MON MAY 24 2004

...SEVERE THUNDERSTORM WATCH NUMBER 272 HAS BEEN CANCELLED FOR MUCH
OF EASTERN SOUTH DAKOTA AND PARTS OF SOUTHWEST MINNESOTA...

THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED OVER MUCH OF
SOUTHEASTERN SOUTH DAKOTA...SO THE WATCH HAS BEEN CANCELLED FOR
AURORA...BEADLE...BON HOMME...BROOKINGS...CHARLES MIX...DOUGLAS...
HANSON...HUTCHINSON...JERAULD...KINGSBURY...LAKE...MINER...MOODY...
SANBORN AND YANKTON COUNTIES.  THE WATCH HAS ALSO BEEN CANCELLED FOR
LINCOLN...LYON...AND PIPESTONE COUNTIES OF SOUTHWESTERN MINNESOTA.

A LINE OF THUNDERSTORMS FROM BROOKINGS TO SIOUX FALLS..TO YANKTON
MAY YET PRODUCE SOME HAIL TO PEA SIZE BETWEEN SIOUX FALLS AND
YANKTON THROUGH 2 PM.

THE THREAT OF SEVERE THUNDERSTORMS WITH POTENTIAL FOR LARGE HAIL
CONTINUES OVER FAR SOUTHEASTERN SOUTH DAKOTA...NORTHWEST IOWA...
AND SOUTHWEST MINNESOTA TO THE SOUTH OF A LINE FROM WINDOM TO
LUVERNE.

CHAPMAN
Local storm report, May 24, 12:31 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             6 W DAKOTA CITY         42.42N 96.54W
05/24/2004  0.75 INCH        DAKOTA             NE   LAW ENFORCEMENT

0105 PM     HAIL             3 NW HUBBARD            42.42N 96.63W
05/24/2004  0.75 INCH        DAKOTA             NE   TRAINED SPOTTER

0114 PM     HAIL             NORTH SIOUX CITY        42.54N 96.50W
05/24/2004  1.00 INCH        UNION              SD   TRAINED SPOTTER

0123 PM     HAIL             SALIX                   42.31N 96.29W
05/24/2004  1.75 INCH        WOODBURY           IA   LAW ENFORCEMENT

0122 PM     HAIL             SOUTH SIOUX CITY        42.47N 96.41W
05/24/2004  0.75 INCH        DAKOTA             NE   LAW ENFORCEMENT

0100 PM     HAIL             WNW JEFFERSON           42.60N 96.56W
05/24/2004  0.75 INCH        UNION              SD   TRAINED SPOTTER

0119 PM     HAIL             2 W SALIX               42.31N 96.33W
05/24/2004  1.00 INCH        WOODBURY           IA   TRAINED SPOTTER

0122 PM     HAIL             ELK POINT               42.68N 96.68W
05/24/2004  0.75 INCH        UNION              SD   EMERGENCY MNGR

0125 PM     HAIL             SE SIOUX CITY           42.50N 96.39W
05/24/2004  1.00 INCH        WOODBURY           IA   TRAINED SPOTTER

&&

BUSS
Local storm report, May 24, 12:55 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
155 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             10 S MOVILLE            42.34N 96.07W
05/24/2004  1.75 INCH        WOODBURY           IA   LAW ENFORCEMENT

&&

CHAPMAN
Local storm report, May 24, 1:00 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             BRONSON                 42.41N 96.21W
05/24/2004  0.75 INCH        WOODBURY           IA   TRAINED SPOTTER

0131 PM     HAIL             E SIOUX CITY            42.50N 96.39W
05/24/2004  0.88 INCH        WOODBURY           IA   TRAINED SPOTTER

0124 PM     HAIL             2 NNE SIOUX CITY        42.53N 96.38W
05/24/2004  1.00 INCH        WOODBURY           IA   TRAINED SPOTTER

0155 PM     HAIL             KINGSLEY                42.59N 95.97W
05/24/2004  0.75 INCH        PLYMOUTH           IA   TRAINED SPOTTER

0148 PM     HAIL             DANBURY                 42.24N 95.72W
05/24/2004  0.75 INCH        WOODBURY           IA   TRAINED SPOTTER

&&

BUSS

The radar

The Sioux Falls radar (KFSD), 134 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
May 24, 1:14 PM CST
Where
Woodbury County, Pierson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.550, -95.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401865.